A recently published report describes the case of a 21-year-old female patient who experienced serotonin syndrome likely induced by paroxetine, a selective serotonin reuptake inhibitor (SSRI), and highlights the importance of monitoring for serotonergic toxicity even in patients taking just one serotonergic medication.
The patient, who had a history significant for general anxiety disorder and major depression, originally presented with depressive symptoms that had intensified over the past several months while taking the SSRI fluoxetine. In addition to fluoxetine, her medications included ondansetron, naproxen, and levonorgestrel/ethinyl estradiol, however, only her fluoxetine and oral contraceptive were consistently refilled.
The patient was instructed to discontinue fluoxetine immediately without tapering and initiate paroxetine 10mg daily the next day, as well as hydroxyzine 50mg twice daily as needed for anxiety. After starting her medications, the patient began experiencing anxiety, insomnia, trembling, and paresthesias in her right leg. Laboratory findings at a follow-up visit with her PCP were unremarkable. The patient’s dose of paroxetine was increased to 20mg daily since she complained of persistent and intense depressive symptoms and insomnia. One week later, her paroxetine dose was further increased to 30mg daily because no change in her symptoms was observed.
At an acute office visit one month later, the patient presented with body aches, weakness, fatigue, insomnia, and complained of experiencing hallucinations, hot flashes and trembling. Work-up of the patient was unremarkable aside from an elevated heart rate of 103 beats/minute. “Serotonin syndrome was diagnosed using the Hunters criteria because the patient was taking a serotonergic agent and presented with tremor plus hyperreflexia,” the study authors explained. Following discontinuation of paroxetine, the patient experienced mild serotonergic withdrawal symptoms (i.e., headaches, myalgias, nausea, confusion), which did not require supportive care, and was symptom-free within 1 week.
This case report highlights the importance of monitoring for toxicity in patients utilizing serotonergic agents. “A comprehensive clinical evaluation combined with the use of Hunter’s criteria can assist clinicians in distinguishing serotonin syndrome from other etiological explanations,” the study authors concluded. They added, “Early detection and discontinuation of the serotonergic agent, along with symptom management, are the most effective treatment strategies for serotonin syndrome.”
For more information visit sagepub.com.